Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 208, NWS North Platte, NE

August 13, 2019Cherry County, Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 13, 2019, 5:44 AM MDT for Cherry County, Sheridan County, Nebraska. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2019, 5:44 AM MDT (11:44 UTC)
Expired
Aug 13, 2019, 6:30 AM MDT
In force
46 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Cherry County, NE, Sheridan County, NE

The radar

The North Platte radar (KLNX), 116 km from the middle of the area, began a volume at 11:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 5:10 AM MDT, 34 minutes earlier.

Area forecast discussion, Aug 13, 5:10 AM MDT, 34 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
610 AM CDT Tue Aug 13 2019

.SHORT TERM...(Today through Wednesday)
Issued at 402 AM CDT Tue Aug 13 2019

Concerns in the near-term revolve around thunderstorm chances over
the next few days. Weak surface high pressure is moving into the
area from the northwest. As this feature continues to move through
the area, winds will veer to the southeast across portions of
southwest Nebraska. This will help push more unstable air in. Aloft,
the region will still be under the influence of mid-level speed max
associated with a Northern Plains shortwave trough dropping out of
the Canadian Prairies. As daytime highs climb into the low 80s
coincident with mid 60s dew points, a narrow plume of strong
instability will develop across the higher elevations of the
southern Panhandle into far northeast Colorado. With h5 winds out
the west at 30 to 40 knots and southeast winds at the surface, deep
layer shear will be sufficient for semi-discrete storm development
immediately west of the CWA with the favored mode, at least
initially, supercells capable of large hail and damaging winds
before growing upscale. Based on forecast shear vectors and storm
motion vectors, expecting most activity to move northwest to
southeast giving the local area a very limited threat of seeing this
activity barring development further northeast than expected.
General thinking is that areas west of an Oshkosh to Wauneta line
with large hail and isolated damaging wind gusts the main concerns.
As activity grows upscale, its expected to dive south-southeast and
track along the sharp instability gradient and h7 isotherms.

Do believe this MCS will be quick to exit the area, likely by 06z,
later this evening. Modest isentropic lift will develop across the
area early Wednesday morning with the strongest ascent expected
across the Sandhills and points south. This ascent will be
reinforced by a few weak lobes of energy. Will limit PoPs to 30%
though as confidence in location of these pulses of energy is low.
Lows will fall into the 50s Wednesday morning with slightly drier
air in place and mostly clear skies expected. Wednesday will be
another similar setup as Tuesday with warmest temperatures within
southeast surface flow. This flow will once again help to usher in
better moisture and as temperatures climb into the low 80s in this
area, expecting another plume of strong instability to develop
across far northeast Colorado. Mid-level flow will continue to be
fairly strong, aoa 30 to 40 knot range which will create sufficient
deep layer shear for severe weather. There should be two waves of
thunderstorm development. The first of which develops within the
upslope flow across northeast Colorado which may graze the far
southwest CWA during the early evening. Lapse rates will again be
quite steep and lead to large hail being the favored hazard with
this initial activity. The second wave of storm development will
occur with the passage of a stronger shortwave within the northwest
flow aloft. As this wave moves into the area, a stout low-level jet
will develop and provide strong forcing for ascent and bring more
scattered rain and thunderstorms to the area during the early
morning hours Thursday. A few of these storms may be strong to
severe with some elevated instability to tap into that may lead to
some isolated severe hail. PWATs will be on the high side of
climatology and some moderate to heavy downpours are possible, but
the progressive nature of the activity will limit any flooding
concerns. Morning lows on Thursday should remain in the upper 50s.

.LONG TERM...(Wednesday night through Monday)
Issued at 402 AM CDT Tue Aug 13 2019

Beginning 12z Thursday. Upper-level ridge anchored to our southwest
will begin to flatten Thursday into Friday. Various pulses of energy
will move through the flow as it becomes more zonal leading to
increasing precipitation chances Thursday and Friday. Confidence in
timing and placement are low at the moment due to discrepancies in
the global models. A surface front looks to sweep through the area,
generally in the Friday night timeframe, helping to put a dent in
the moisture quality and thus lead to mostly dry weekend. Signs
point to a strengthening 4-Corners ridge around the middle of next
week, brining the area into more northerly flow and perhaps a much-
needed quiet period to the area.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 609 AM CDT Tue Aug 13 2019

High level cloudiness will be on the increase today with scattered
decks between 12000 and 25000 FT AGL. Thunderstorms this morning
are expected to occur south of the KVTN terminal. Other activity
will develop later this afternoon across southwestern Nebraska.
The bulk of this activity is expected to be southwest and west of
the KLBF terminal. Will handle the thunderstorm mention at the
KLBF terminal with a VCTS group from 23z to 02z Wednesday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Jurgensen
LONG TERM...Jurgensen
AVIATION...Buttler
Hazardous weather outlook, Aug 13, 3:03 AM MDT, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
403 AM CDT Tue Aug 13 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-140915-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
403 AM CDT Tue Aug 13 2019 /303 AM MDT Tue Aug 13 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

Scattered thunderstorms are possible across western portions of
the outlook area this afternoon into the mid evening hours.
Strong to severe storms are possible west of a line from Brady to
Hay Springs, with the greatest threat west of a line from Oshkosh
to Hayes Center. Large hail and damaging winds will be the main
severe threats.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Another round of scattered thunderstorms are possible Wednesday
afternoon into Wednesday night. Some storms may be severe, mainly
west of a line from Broken Bow to Cody. Large hail and damaging
winds are the main severe threats.

Thunderstorms are possible on Thursday across western and north
central Nebraska. Some strong to severe storms are possible
across the entire outlook area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

CLB

In the hours before

Special weather statement, Aug 13, 4:49 AM MDT, 55 minutes before
Special Weather Statement
National Weather Service North Platte NE
449 AM MDT Tue Aug 13 2019

NEZ004-094-131130-
Sheridan NE-Western Cherry NE-
449 AM MDT Tue Aug 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHERRY AND NORTHERN
SHERIDAN COUNTIES UNTIL 530 AM MDT...

At 449 AM MDT, Doppler radar was tracking a strong thunderstorm near
Hay Springs, moving east at 30 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Rushville around 510 AM MDT.

Other locations impacted by this storm include Billys Lake, Lone
Butte, Irwin, Intersection of Beaver Creek Road and White Clay Creek
Road, Highway 27 crossing the Niobrara River, Mount Maria, Highway
250 crossing the Niobrara River, Walgren Lake State Recreation Area,
Clinton and Rock Hill.

This includes the following highways...
 Highway 20 between mile markers 74 and 118.
 Highway 250 between mile markers 37 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4287 10273 4293 10192 4237 10208 4269 10278
TIME...MOT...LOC 1049Z 281DEG 25KT 4277 10266

Buttler
Special weather statement, Aug 13, 5:29 AM MDT, 15 minutes before
Special Weather Statement
National Weather Service North Platte NE
529 AM MDT Tue Aug 13 2019

NEZ004-094-131215-
Sheridan NE-Western Cherry NE-
529 AM MDT Tue Aug 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHERRY AND NORTHERN
SHERIDAN COUNTIES UNTIL 615 AM MDT...

At 529 AM MDT, Doppler radar was tracking a strong thunderstorm near
Hay Springs, moving east at 30 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Rushville around 600 AM MDT.

Other locations impacted by this storm include Billys Lake, Lone
Butte, Irwin, Intersection of Beaver Creek Road and White Clay Creek
Road, Highway 27 crossing the Niobrara River, Mount Maria, Highway
250 crossing the Niobrara River, Walgren Lake State Recreation Area,
Clinton and Rock Hill.

This includes the following highways...
 Highway 20 between mile markers 74 and 118.
 Highway 250 between mile markers 33 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4287 10279 4291 10192 4235 10207 4263 10277
      4278 10277 4279 10279
TIME...MOT...LOC 1129Z 281DEG 24KT 4278 10272

Buttler

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 4:49 AM MDTSpecial Weather StatementLBFSheridan41 min
Aug 13, 5:29 AM MDTSpecial Weather StatementLBFSheridan46 min
Aug 13, 6:26 AM MDTSevere Thunderstorm WarningLBFCherry, Sheridan64 min
Aug 13, 6:57 AM MDTSpecial Weather StatementLBFGrant33 min
Aug 13, 7:25 AM MDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker50 min
Aug 13, 8:55 AM MDTSpecial Weather StatementLBFSheridan35 min
Aug 13, 10:54 AM MDTSpecial Weather StatementLBFGarden36 min
Aug 13, 11:04 AM MDTSevere Thunderstorm WarningLBFGarden41 min
Aug 13, 11:36 AM MDTSevere Thunderstorm WarningLBFArthur, Garden, Keith39 min
Aug 13, 11:49 AM MDTSevere Thunderstorm WarningLBFGarden, Keith41 min
Aug 13, 12:04 PM MDTSevere Thunderstorm WarningLBFDeuel, Keith41 min
Aug 13, 12:18 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden, Keith42 min
Aug 13, 12:37 PM MDTSevere Thunderstorm WarningLBFDeuel, Keith, Perkins53 min
Aug 13, 1:00 PM MDTSevere Thunderstorm WarningLBFKeith, Perkins45 min
Aug 13, 1:28 PM MDTAreal Flood AdvisoryLBFDeuel, Garden, Keith, Perkins3 hr
Aug 13, 1:29 PM MDTSevere Thunderstorm WarningLBFPerkins46 min
Aug 13, 1:45 PM MDTFlash Flood WarningLBFDeuel, Keith, Perkins2 hr
Aug 13, 1:57 PM MDTSevere Thunderstorm WarningLBFChase, Hayes, Lincoln, Perkins48 min
Aug 13, 2:21 PM MDTSevere Thunderstorm WarningLBFChase39 min
Aug 13, 2:28 PM MDTSevere Thunderstorm WarningLBFChase47 min
Aug 13, 2:37 PM MDTSevere Thunderstorm WarningLBFChase, Hayes38 min
Aug 13, 2:45 PM MDTAreal Flood AdvisoryLBFChase, Hayes3 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.